FDA SUMMARILY MAKES DECLARATION THAT DECONGESTANT PHENYLEPHRINE DOESN’T WORK AT ALL
I’m someone who never messed around when it came to taking a good, strong decongestant when really sick. It’s almost inevitable that you know what I’m talking about. Those days when your nose is so stuffed up, you can’t breathe at all without looking like a fish on land. And whenever I found myself is such straits, I went and grabbed any number of brands we all just knew would help clear it up. But it turns out, one of the most common decongestant ingredients out there never worked; phenylephrine. The FDA just made a declaration that it’s true, and you have always been wasting your time and money buying it and taking it. Not for nothing, but that should make us all nervous.
BENADRYL, NYQUIL, SUDAFED AND MUCINEX ALL CONTAIN PHENYLEPHRINE AND IT DOESN’T WORK
So what decongestants have you likely used (until now) that contained phenylephrine to supposedly help decongest your head so you can breathe (at night)? Benadryl, Nyquil, Sudafed and Mucinex. And no, I’m not kidding. Those brands represent a huge market footprint of products people buy when they have colds. And here we are heading into Fall as this happens! But the FDA is suddenly so sure of this finding that they voted unanimously to make this declaration if ineffectiveness. Now I don’t know about you, but I have some questions about why this is suddenly the case, considering how many years these products have been on the shelf for consumers.
UNIVERSITY OF FLORIDA RESEARCHERS FOUND THAT PHENYLEPHRINE WAS NO BETTER THAN PLACEBO
What changed? And why has it changed now? It’s not like the FDA suddenly just started actually testing existing drugs to make sure they do what they say they do. Or is it? Consider this: last year just in American retail stores, people bought a staggering 242 million bottles of products containing phenylephrine, an increase of 30% from the year before. And last year’s sales represented $1.8 billion. And none of them did what they were supposed to do! So to answer why now, it’s because researchers at the University of Florida found that phenylephrine failed to do better than placebo pills.
So thanks, FDA! Now we’ll have to wait on another team of researchers to tell us what we’ve wasted billions of dollars every year.